Hail, Chase
- When
- August 6, 7:40 PM MST
- Where
- Chase County, 5.44 mi NW of Imperial
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.570, -101.710
Thunderstorms developed on the high plains then moved east into deeper moisture and intensified producing large hail and damaging winds in southwest Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed on the high plains then moved east into deeper moisture and intensified producing large hail and damaging winds in southwest Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 6, 1:33 PM MST, 6 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 333 PM CDT THU AUG 6 2009 .SYNOPSIS...A BROAD TROUGH OF LOW PRESSURE ALOFT HAS MOVED ONSHORE ACROSS THE PACIFIC NORTHWEST TDY...SPREADING CLOUDINESS AND CONVECTION ACROSS THE WESTERN HALF OF THE CONUS THIS AFTERNOON. WV IMAGERY CONTINUES TO INDICATE A LARGE PLUME OF TROPICAL MOISTURE FLOWING INTO THE INTERMOUNTAIN WEST FROM BAJA CALIFORNIA. AT THE SURFACE...RESIDUAL CONVECTION AND MOISTURE FROM THIS MORNING...ALONG WITH EASTERLY WINDS...HAS PUT A DAMPER ON THE WARMUP THIS AFTERNOON WITH MOST LOCATIONS STRUGGLING TO REACH THE MID 80S. && .DISCUSSION... NEAR TERM...TONIGHT THROUGH SUNDAY...HAVING A HARD TIME BUYING INTO THE MAINLY DRY CONDS DEPICTED IN THE GFS AND NAM SOLNS FOR THIS EVENING GIVEN THE CONVECTIVE CLOUDINESS AND RADAR RETURNS OVER THE PANHANDLE ATTM. CLEARING ACROSS THE PANHANDLE THIS AFTERNOON HAS ALLOWED TEMPS TO RISE INTO THE LOWER TO MID 80S ACROSS SOUTHWESTERN PORTIONS OF THE FORECAST AREA AS OF 2 PM CDT. THE CONVECTIVE TEMP AT LBF THIS MORNING (PER 12Z RAOB) WAS 86 AND DENVER WAS 91. INTERPOLATING BETWEEN THE TWO LOCATIONS...WOULD PUT CONVECTIVE TEMPS IN THE UPPER 80S OVER THE PANHANDLE AND NERN COLORADO...WHICH IS DEFINITELY POSSIBLE OVER THE NEXT 1 TO 3 HOURS...PROVIDED ADDTL CLEARING OCCURS. BULK LAYER SHEAR OF >40KTS AND SB CAPES APPG 2000J/KG SHOULD ALLOW STORMS TO REACH SEVERE LIMITS. IN LIGHT OF THE SEVERE POTENTIAL AND ONGOING SHOWERS IN THE WEST ATTM...FEEL A DRY...NUMERICAL GUIDANCE FCST NOT WARRANTED HERE. IN WESTERN AREAS...CONVECTION SHOULD WANE AFTER SUNSET. THE EXCEPTION MAY BE IN EASTERN AREAS...AS A STRONG LOW LEVEL JET WILL FOCUS ITSELF ACROSS THE EASTERN HALF OF THE FORECAST AREA...EXTENDING NORTH INTO EASTERN SO DAKOTA. THOUGH THE NOSE OF THIS WILL IMPACT SOUTH DAKOTA MAINLY...FEEL ENOUGH ISENTROPIC LIFT IS IN PLACE EARLY ON TO SUPPORT PRECIPITATION IN EASTERN AREAS. FOR FRIDAY...THE WESTERN TROUGH WILL LIFT NNEWD INTO IDAHO AND WRN MT FURTHER AMPLIFYING THE MID LEVEL FLOW ACROSS THE CENTRAL PLAINS. A THERMAL RIDGE WILL BUILD NORTH INTO WESTERN NEBRASKA FRIDAY AFTERNOON. AM A LITTLE PESSIMISTIC ABOUT HIGHS TOMORROW REACHING THE CENTURY MARK FOR A COUPLE OF REASONS...FIRST IS THE LACK OF SWRLY LOW LEVEL WINDS WEST OF A LINE FROM LBF TO ONL AND SECOND IS LOW CLOUDINESS...EXPECTED TO BE ENTRENCHED ACROSS MOST OF THE FORECAST AREA FRIDAY MORNING. ABUNDANT LOW LEVEL MOISTURE AND LOW CLOUDINESS...HINDERED THE WARMUP FOR A BULK OF THE CWA THIS AFTERNOON AND FEEL THIS WILL BE THE CASE FOR TOMORROW. WITH THIS IN MIND...HAVE OPTED FOR LOWER TO MID 90S TOMORROW. CAP STRENGTH WILL PLAY INTO THE PRECIP FCST TOMORROW AND IS EXPECTED TO BE WEAKEST WEST OF A LINE FROM VTN TO OGALLALA AND WILL PAINT POPS WEST OF THIS LINE FOR FRIDAY NIGHT. SATURDAY AND SUNDAY...THE UPPER LEVEL TROUGH WILL LIFT INTO ERN MT AND THE WESTERN DAKOTAS...FORCING A FRONT THROUGH THE FORECAST AREA DURING THE AFTERNOON. THE TIMING OF THIS FEATURE WILL BE CRITICAL TO THE TEMPERATURE FORECAST SATURDAY. THE NAM IS MORE AGGRESSIVE WITH THIS FEATURE...PASSING IT THROUGH THE NRN CWA BY 18Z WHILE THE GFS HAS THIS FEATURE NORTH OF THE NE/SD STATE LINE AT THIS SAME TIME PERIOD. IN ALL REALITY...SATURDAY MAY INDEED BE WARMER THAN FRIDAY...GIVEN THE DRIER BOUNDARY AIR IN PLACE AHEAD OF THE FRONT. SUNDAY SHOULD BE COOLER WITH INCREASED CLOUDINESS NORTH OF THE EXITING COLD FRONT. NO MAJOR CHANGES MADE TO THE ONGOING FCST ATTM. LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...GENERALLY FOLLOWED THE 00Z EURO SOLN AND NATL GUIDANCE FOR DAYS 4 TO 7 WHICH HAS DECENT AGREEMENT WITH THE 06Z GFS SOLN ACROSS THE CENTRAL CONUS. THIS SOLN FAVORS...LIFTING THE WEST COAST TROUGH ACROSS THE CENTRAL CONUS ON SUNDAY NIGHT AND MONDAY...THEN RETROGRADING A CLOSED HIGH FROM THE SERN STATES INTO THE CENTRAL ROCKIES BY MIDWEEK. INHERITED SOME LOW POPS FOR THE SUNDAY NIGHT-MONDAY NIGHT TIME FRAME AND SEE NO REASON TO LET THEM GO ATTM WITH A SURFACE BOUNDARY IN THE VICINITY AND THE LAST PIECE OF THE WRN TROUGH CROSSING THE CENTRAL PLAINS EARLY NEXT WEEK. WITH THE UPPER LEVEL HIGH RETROGRADING WEST AND BUILDING INTO THE CENTRAL ROCKIES...ABOVE NORMAL TEMPS ARE FORECAST FOR TUESDAY THROUGH THURSDAY. FOR THE TEMPERATURE FORECAST TUES-THURSDAY...GENERALLY UNDERCUT THE MEX GUIDANCE AS IT WARMER THAN THE MEAN MEN GUIDANCE. && .AVIATION... AFTERNOON HAS BEEN BOUNCING BETWEEN VFR AND MVFR CIGS...AND THIS TREND WILL CONTINUE THIS EVENING. MEANWHILE THE NEXT SHORT WAVE WILL BRING AN INCREASING CHANCE FOR THUNDERSTORMS TONIGHT. MODELS STRUGGLING GREATLY ON TIMING THUNDERSTORMS...THUS HAVE KEPT CB WITH THE CIGS...AND WILL AMEND TO ADD THUNDER ONCE HIGHER CONFIDENCE OF IMPACT AT THE TAF SITE WILL OCCUR. WHEN/IF THUNDERSTORMS PASS SITE...EXPECT BRIEF PERIODS OF IFR CIGS/VSBY AND POSSIBLY SOME HAIL. OVERNIGHT A RETURN TO MVFR STRATUS WILL DEVELOP...LOWERING TO IFR OVER SOUTHWESTERN NEBRASKA. AREAS OF FOG ARE LIKELY AND MAY REDUCE VSBY TO LESS THAN A MILE AT TIMES. CONDITIONS WILL BE SLOW TO IMPROVE TO VFR TOMORROW MORNING...AND MAY NOT LIFT UNTIL EARLY AFTN. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE .AVIATION...MASEK .SHORT AND LONG TERM...BUTTLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 351 PM CDT THU AUG 6 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-072100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 351 PM CDT THU AUG 6 2009 /251 PM MDT THU AUG 6 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS NORTH CENTRAL NEBRASKA TONIGHT. HEAVY RAIN IS EXPECTED WITH THE STORMS AS THEY MOVE SLOWLY EAST-SOUTHEAST. THERE IS A SLIGHT RISK FOR THE THUNDERSTORMS TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN ACTIVE WEATHER PATTERN WILL CONTINUE AS FRONTAL BOUNDARIES MEANDERING ACROSS THE AREA COMBINE WITH ABUNDANT MOISTURE TO PRODUCE THUNDERSTORMS. THEREFORE...A SLIGHT CHANCE OF THUNDERSTORM ACTIVITY WILL CONTINUE FROM FRIDAY NIGHT THROUGH MONDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
The Goodland radar (KGLD), 134 km away, was scanning. The volume nearest the first event began at 02:41 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Strong winds estimated at over 60 mph blew over a twelve foot high tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187952, 187953, 187956, 187958.